e-mailed Feb 15, 2001
To the Charlotte City council-
Below is item #4 from DanceSafe E-News Issue #5, February 8-14, 2001
about another death due to raves. The longer this discussion goes on
surely the weight of evidence proves overwhelmingly that the dance hall
businesses needs very tight regulation. Once again, I urge for strong
limitations on 16-20 year old attendance at raves. These young kids are
just too vulnerable physically, mentally and emotionally to the rigors
of the rave....even if they have not been doing club drugs.
Please enact the most stringent operating rules possible for danc halls.
4. Dehydration, Heatstroke and Hyponatremia: How
Much Water Is Too Much?
Many of the medical emergencies attributed to
Ecstasy are actually due to dyhdration and
heatstroke, potentially fatal conditions that
can strike anyone who dances for hours in a hot
environment without taking time to periodically
cool off and drink water. People who use
Ecstasy under these conditions are taking an
extra risk, because MDMA inhibits the body's
ability to regulate its own temperature.
But did you know that too much water can be as
dangerous as too little? Just last week, a
sixteen year old in Boulder, Colorado who had
taken Ecstasy slipped into a coma and later died
from hyponatremia, a condition caused by
drinking more fluids than the body can process.
This young woman had reportedly drunk more than
three gallons of water in less than an hour.
Hyponatremia, or "water toxicity" is extremely
rare, but there have been a few other incidents
like the one described above, maybe because
people have heard that it's important to drink
extra water on Ecstasy.
Drinking too much water can dilute the sodium in
your blood. Without sodium, water is released
into your body tissues. Your brain, which is
encased in its skull, can not tolerate as much
swelling as other body tissues. When the brain
swells too much, it becomes compressed and puts
pressure on the brain stem, which controls heart
and breathing functions. Severe hyponatraemia
can be fatal.
Drinking 2-4 cups an hour when dancing is about
the right amount to prevent dehydration. You
should also try and eat something salty (not
always easy if you've taken a stimulant drug) or
drink fruit juice or a sports drink like
Gatorade. Remember, water is an antidote to
dehydration, but it will not stop the effects of
Ecstasy or other drugs.
When you take Ecstasy (or any stimulant drug)
your body temperature rises. When you take
Ecstasy in a hot place (like a rave or a crowded
club) your body temperature rises even more.
When you take Ecstasy in a hot place and start
dancing energetically and for long periods of
time, your temperature rises still higher. All
of these factors taken together greatly incrase
the risk of developing heatstroke.
Meanwhile, when your body overheats you lose
fluid. At a crowded indoor party you could lose
up to 6 pints in 6 hours. These fluids must be
replaced to avoid dehydration.
Note: these cases are not "Ecstasy overdoses."
Heatstroke can happen if you have only taken one
tablet, and it's something to be careful of even
if you aren't using drugs at all.
Warning signs of dehydration and possible
--Failure to sweat.
--Cramps in the legs, arms and back.
--Giddiness, dizziness, headache, fatigue.
--Fainting or loss of consciousness.
--Suddenly feeling really tired, irritable or
If any of these things happen, stop dancing,
drink some water and chill out immediately.
What if someone collapses from heatstroke while
1. Call an ambulance.
2. Get the person to as cool a place as
possible. This might mean taking them
3. Drench them with water (as cold as possible)
using any means you can. Increase the
cooling down process by fanning them with
anything that's handy. You are looking to
get the body temperature down to 102F (38.9C).
Once the temperature is down to this level
the person should be wrapped in a dry
blanket or given some dry clothes to wear.
The temperature shouldn't be allowed to fall
much below 102F or other serious consequences
4. When the ambulance comes, tell them what, if anything
the person has taken (if you know) and that you
think it is heatstroke.
5. If the person regains consciousness make
them drink water with some salt in it.
Gatorade or other sports drinks are ideal.
At this point the person might start
sweating again. This is a good sign.
6. The person should be taken to the hospital
for observation and proper treatment.
**As a rough guide, you should be looking to
drink about a pint of water every hour (2-4
cups). Sip the water slowly. Drinking a lot
all at once can be dangerous.
**Alcohol is useless, and potentially very
dangerous for people dancing under the
influence of Ecstasy! Alcohol will make you
even more dehydrated.
**Try to eat something salty or drink juice or
an isotonic sports drink like Gatorade. This
will replenish your body's electrolytes and
help prevent hyponaetremia (water toxicity).
**Take breaks from dancing and allow your body
to cool down. Chill out areas are perfect for
**Wear loose-fitting clothes and don't wear a
hat. Hats and tighter clothes hold the heat in.
**Encourage your local promoters to uphold safe
settings standards by providing proper ventila-
tion, access to free water, and chill out
Much of the above information is available online
at the DanceSafe web site, at